Camphor-containing Products may Cause Seizures in Kids

by VR Sreeraman on  May 7, 2009 at 6:04 PM Child Health News   - G J E 4
 Camphor-containing Products may Cause Seizures in Kids
Improper use of camphor-containing products may lead to seizures in young children, according to a study.

Conducted by researchers at Albert Einstein College of Medicine of Yeshiva University, the study calls for efforts to educate communities about the hazards of camphor, and to crack down on illegally marketed camphor products.amphor is a naturally occurring waxy substance with a strong, aromatic odour and is found in many consumer products.

For a long time, scientists have known that camphor can cause serious health problems, including seizures and children are particularly prone to the toxic effects of camphor, which is easily absorbed through the skin and mucous membranes.

It is because of this reason that government agencies have limited the camphor content of common cold preparations, and asked for proper labelling of camphor-containing products.

Still, camphor products without proper or complete labelling are widely available and commonly used for medicinal, spiritual and aromatic purposes and for pest control, especially in the Hispanic community.

The Einstein researchers report on three cases of camphor-associated seizures in children seen in the emergency department of a single New York City hospital-Children's Hospital at Montefiore in the Bronx-over a two-week period.

In the first case, a 15-month-old Hispanic boy accidentally ingested camphor cubes that his parents were using to ward off evil spirits. In the second case, a 22-month-old Hispanic boy ate a camphor-containing product that was placed around his apartment to control roaches.

In the third case, a three-year-old Hispanic girl had been heavily exposed to numerous camphor-containing products, including crushed tablets spread around the house to control roaches and an ointment that her mother had rubbed on her skin hourly for 10 hours before her seizures began.

All three children received drug treatment to terminate their seizures, and their parents were advised to stop using all camphor-containing products.

The children were found to be seizure-free when followed up 10 weeks later.

"With the exception of the first case, the information about camphor exposure became apparent only after we directly questioned the parents," said study leader Hnin Khine.

Khine said that the above cases highlight the toxicity associated with camphor usage in the community, and indicate that inappropriate use of illegally sold camphor products is an important public health issue.

The study has been published in the journal Pediatrics.

Source: ANI

Post your Comments

Comments should be on the topic and should not be abusive. The editorial team reserves the right to review and moderate the comments posted on the site.
User Avatar
* Your comment can be maximum of 2500 characters
Notify me when reply is posted I agree to the terms and conditions

You May Also Like

View All